Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

May 27, 2015Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 27, 2015, 3:02 PM MDT for Millard County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 3:02 PM MDT (21:02 UTC)
Expired
May 27, 2015, 4:00 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Millard County, UT

The radar

The Cedar City radar (KICX), 185 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS55 KSLC 272102
SVRSLC
UTC027-272200-
/O.NEW.KSLC.SV.W.0012.150527T2102Z-150527T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MILLARD COUNTY IN UTAH...

* UNTIL 400 PM MDT

* AT 302 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 20 MILES WEST OF DELTA...AND MOVING EAST AT 30 MPH.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  DELTA...HINCKLEY...ABRAHAM AND SUTHERLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3920 11306 3935 11306 3944 11247 3907 11242
TIME...MOT...LOC 2102Z 263DEG 27KT 3926 11294 

$$

ROGOWSKI
3 follow-up statements
816 
WWUS55 KSLC 272115
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED MAY 27 2015

UTC027-272200-
/O.CON.KSLC.SV.W.0012.000000T0000Z-150527T2200Z/
MILLARD UT-
315 PM MDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...

AT 315 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF DELTA...MOVING EAST AT 30 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
DELTA...HINCKLEY...ABRAHAM AND SUTHERLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3920 11306 3935 11306 3944 11247 3907 11242
TIME...MOT...LOC 2115Z 263DEG 27KT 3927 11281 

$$

ROGOWSKI
766 
WWUS55 KSLC 272141
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT WED MAY 27 2015

UTC027-272200-
/O.CON.KSLC.SV.W.0012.000000T0000Z-150527T2200Z/
MILLARD UT-
341 PM MDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...

AT 339 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
LOCATED 7 MILES SOUTH OF DELTA...MOVING EAST AT 25 MPH. A STORM 
SPOTTER REPORTED SIGNIFICANT HAIL ON US 50 WEST OF DELTA ALONG WITH 
SOME STORM ROTATION.

LOCATIONS IMPACTED INCLUDE...
DELTA AND HINCKLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3917 11277 3935 11274 3935 11246 3910 11242
TIME...MOT...LOC 2139Z 276DEG 23KT 3925 11261 

$$

ROGOWSKI
837 
WWUS55 KSLC 272154
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT WED MAY 27 2015

UTC027-272201-
/O.EXP.KSLC.SV.W.0012.000000T0000Z-150527T2200Z/
MILLARD UT-
354 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD COUNTY
WILL EXPIRE AT 400 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS SOUTH OF DELTA...AND NO LONGER POSES AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3917 11277 3935 11274 3935 11246 3910 11242
TIME...MOT...LOC 2149Z 263DEG 27KT 3925 11261 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:44 AM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 27, 9:44 AM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 AM MDT WED MAY 27 2015

.SYNOPSIS...AN UPPER LOW MOVING OUT OF THE PACIFIC NORTHWEST WILL
IMPACT MUCH OF UTAH THROUGH THURSDAY. HIGH PRESSURE WILL
STRENGTHEN ACROSS THE REGION LATE IN THE WEEK THROUGH THE UPCOMING
WEEKEND RESULTING IN A WARMING AND DRYING TREND.

&&

.DISCUSSION...AN UPPER LOW PRESSURE SYSTEM IS SPINNING OVER IDAHO
THIS MORNING...WITH UTAH AND SOUTHWEST WYOMING CONTINUING TO BE
IMPACTED BY WAVES ON THE SOUTH END OF THIS LOW. ONE SUCH
DISTURBANCE IS MOVING THROUGH NORTHERN UTAH AS OF 1530Z...AND HAS
MAINTAINED A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS
TOOELE AND BOX ELDER COUNTIES FOR THE PAST FEW HOURS. THIS BAND
WILL IMPACT THE WASATCH FRONT AND CACHE VALLEY BETWEEN 1530Z AND
17Z...WITH RAINFALL AND BRIEF GUSTY WINDS MOST LIKELY.

WHILE THERE MAY BE A BRIEF PERIOD OF STABILITY FOLLOWING THIS LINE
OF SHOWERS LATE THIS MORNING...STILL EXPECTING ANOTHER ACTIVE DAY
OF CONVECTION THIS AFTERNOON. SOMEWHAT DRIER AND MORE STABLE AIR
HAS BEGUN MOVING INTO SOUTHERN UTAH...SO THAT AREA MAY NOT BE AS
ACTIVE AS IN PAST DAYS...BUT STILL CANNOT RULE OUT SOME ISOLATED
ACTIVITY...ESPECIALLY COMING OFF THE HIGHER TERRAIN.

THE MOIST AND UNSTABLE CONDITIONS CONTINUE THROUGH TONIGHT AND
THURSDAY...AS THE LOW CONTINUES TO SLIDE SOUTHWARD SLOWLY. THE
FORECAST AREA FINALLY LOOKS TO GET A PERIOD OF DRIER WEATHER
BEGINNING FRIDAY OR SATURDAY...AS THE STORM EXITS TO THE EAST AND
HIGH PRESSURE BUILDS OVER THE GREAT BASIN.

UPDATED THE FORECAST EARLIER TO INCREASE POPS FOR THOSE IN THE
TRACK OF THE BAND OF SHOWERS. OTHERWISE...THE FORECAST LOOKS
GOOD...AND NO FURTHER UPDATES ARE ANTICIPATED THIS MORNING.

&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH
KSLC TERMINAL AREA IN THE 15Z-19Z WINDOW. PERIODIC CIGS AOB 6000FT
AGL CAN BE EXPECTED...AND A 10 PERCENT CHANCE EXISTS THAT LIGHTNING
WILL IMPACT THE TERMINAL. A BRIEF BREAK IN SHOWERS/STORMS IS
POSSIBLE BEHIND THIS WAVE MIDDAY...BUT ADDITIONAL STORMS SHOULD
REDEVELOP IN THE VICINITY OF THE TERMINAL MID AFTERNOON AND LINGER
THROUGH THE EVENING. SOUTHERLY WINDS HAVE TRANSITIONED TO NORTHWEST
FOR THE DAY.

&&

.FIRE WEATHER...TODAY AND TOMORROW WILL BE WARM AND FAIRLY DRY
ACROSS THE SOUTH...WHILE THE NORTH REMAINS COOL AND MOIST. THE BEST
CHANCE FOR A WETTING RAIN IS ALSO ACROSS THE NORTH. RAIN WILL
OVERSPREAD THROUGH THE MORNING...WITH NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON. IT SHOULD REMAIN ACTIVE ACROSS THE
NORTH TONIGHT AND TOMORROW AS WELL. THE STRONGEST ACTIVITY WILL
BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...GUSTY/ERRATIC
WINDS...AND SMALL HAIL.

THE PATTERN SHIFTS FRIDAY THROUGH THE WEEKEND AS A RIDGE BUILDS IN.
EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF UTAH.
THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN EACH
DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART. SOUTHERLY
WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH
TUESDAY...INCREASING THE LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL
FIRE WEATHER CONDITIONS INTO EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION/FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:17 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min
May 27, 5:02 PM MDTSevere Thunderstorm WarningSLCSanpete26 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.